Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 1, 2017, 6:20 PM EDT for Berks County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 6:20 PM EDT (22:20 UTC)
- Expired
- Aug 1, 2017, 7:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Philadelphia/Mount Holly
County Berks County, PA
The radar
The Philadelphia radar (KDIX), 133 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459 WWUS81 KPHI 012220 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 620 PM EDT TUE AUG 1 2017 PAZ060-012300- Berks- 620 PM EDT TUE AUG 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS COUNTY... At 620 PM EDT, a strong thunderstorm was located over Fleetwood, or 10 miles northeast of Reading, moving southeast at 15 mph. Winds up to 40 mph are possible with this storm. Locations impacted include... Kutztown, Fleetwood and Lyons. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4046 7593 4056 7578 4043 7568 4036 7584 TIME...MOT...LOC 2220Z 319DEG 11KT 4045 7581 $$ MPS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:52 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 1, 3:52 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 352 PM EDT Tue Aug 1 2017 .SYNOPSIS... High pressure will push offshore Thursday. A cold front will approach from the west on Friday and move through the region on Saturday. High pressure will build in for the end of the weekend and into early next week. There is a chance that the cold front to our south will retreat northward as a warm front on Tuesday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 330 PM ESTF: drenching thunderstorms hinged-redeveloping to the Pocono ridges but should edge-redevelop east south through 7 PM before dying quickly after sunset. We are issuing FLS's and may send 1 or 2 FFW's. Camper safety is important here. isolated showers on sea breeze coastal NJ at 330P. Not sure if showers on the other side of the Chesapeake at 330PM make into MD e shore. Per modeling NAM, HRRRX and NSSL WRF... most organized convection should be near and north of I80 but we "may" see a near sunset band of showers and isolated tstms along I95. MAX T today in PHl so far and last check at 350PM: 91. PWAT right now 1.2" and should grow to 1.4" late today. Already wunderground almost 2 inches of rain so the yield on these storms is very good. SeveraL reports of 1+ on wunderground. Tonight... After storms probably die out...Fair. light or calm wind. Dense fog patches where it rained this afternoon evening and prime focus is north of I78. Forecast basis was 50 50 blended 12z/1 GFS/NAM MOS guidance. Lows tonight 1 to 7 degrees above normal. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Leftover boundary reemerges near I80 in the afternoon and probably forces increased convection as compared to this afternoon. TT in the lower 50s combined with increased 0-6Km shear...still only 25 kt, but possibly enough to allow not only slow moving gully washers in 1.5" PWAT (see NAM for max qpf bullseyes- am not seeing convective qpf be much greater than what the nam is advertising...ie when i see NAM qpf bullseyes, I sort of know what to expect on max qpf though placement or timing might be in error), but also isolated small hailers and G35-40kt. So...a very warm humid day with more skycover than we had today. Max temps temps 1 to 6F above normal. FCST basis: 12z/1 GFS/NAM 50 50 blended MOS. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Overview...The period starts with surface high pressure still in control and an approaching cold front across the Great Lakes. The front is expected to slow on Thursday as low pressure spins up over the Upper Mississippi River. This low will slowly track into the Great Lakes region Thursday night into Friday and pull a cold front across the Ohio Valley. The low will move northeast into Quebec Friday night and by daybreak Saturday, the cold front will be knocking on our door. As of now, the cold front will move through Saturday. The front will be well offshore on Sunday with high pressure building in across the region. Surface high pressure is forecast to remain in control on Monday and Tuesday. But the question is how far the cold front will retreat northward as a warm front. This will directly affect our sensible weather. Temperatures...For comparison, normals for PHL are 87 and 69 at the start of the period. Temperatures will be slightly above normal on Thursday and Friday, near normal on Saturday, and below normal behind the cold front Sunday into Monday. Tuesday looks to be at or below normal, but is dependent on what happens with the retreating warm front. Precipitation...A chance of showers and thunderstorms exists Wednesday night, mainly north and west of the PA Turnpike. That area will expand south and east on Thursday into the coastal plain. POPS, once again, will be highest north of the PA Turnpike. The chance of showers and Thunderstorms will persist through Friday and Saturday as just about everywhere is fair game for convection with the approach and passage of the cold front. Attm, we'll dry things out Saturday night and hope to salvage a nice, precipitation- free Sunday. Low confidence on Monday and Tuesday at this point. Precipitation chances will be dependent on the return of the possible warm front. Winds...Benign winds are expected throughout the forecast period, except in the vicinity of any thunderstorms. The seabreeze should penetrate inland on Thursday and Friday, be more localized Saturday, and return inland Sunday through Tuesday. Impacts...Outside of some isolated to scattered stronger thunderstorms associated with the approaching cold front (wind and brief heavy rain), the probability for widespread hazardous weather is rather low. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Remainder of this afternoon...scattered to possibly briefly broken clouds aoa 5000 ft. Light wind except sea breezes coast. Small chance isolated showers and thunderstorms and asstd brief MVFR conditions vicinity KABE, KRDG, KTTN, KPNE, KPHL. Tonight...VFR. Light wind. Patchy MVFR fog may develop after 06Z outside of the urban corridor. At this point, the TAF sites with the highest risk of fog development are KABE, KRDG, and KMIV. LIFR fog probable near I-80 later tonight where it rained this afternoon. Wednesday...VFR. Light south to southwest flow. Scattered mostly afternoon/evening thunderstorms are expected sub-VFR conditions possible, mainly from KPHL and points north and west. Heavy rain and wind gust 35 kt possible and possibly small hail, especially near I-78. Outlook... Wednesday night through Friday...Mainly VFR. Southeast to south winds around 10 kts or less, except 10 to 15 kts on Thursday and Friday. A chance for afternoon/evening showers or thunderstorms each day with sub-VFR conditions possible, mainly from KPHL and points north and west on Wednesday evening and Thursday and expanding across all terminals on Friday. Early morning fog possible Thursday and Friday at our climatologically favored sites. Saturday...VFR, but with more widespread MVFR conditions expected in showers and thunderstorms. Winds will start from the southwest and end the day with west or northwest. General speeds will be in the 10 to 15 kt range. Stronger gusts possible in the vicinity of thunderstorms. && .MARINE... Winds and seas will stay below small craft advisory conditions through Wednesday. A few gusts around 15 kt are possible this afternoon across the northern NJ Atlantic coastal waters. Outlook... Wednesday night through Friday morning...Sub-SCA conditions are expected to continue through this period. Friday afternoon through Friday night...Sub-SCA conditions. But winds could approach 20 kts across the near-shore waters off of northern Ocean and Monmouth counties during the afternoon and evening hours as the NY Bight jet fires up. Seas will respond. Saturday...Sub-SCA conditions are expected. Southwest winds to start the day and west to northwest to finish. General speeds are forecast to be 20 kts or less with the frontal passage, but higher gusts possible in and near thunderstorms. Sunday...Sub-SCA conditions expected. West to northwest winds 15 kts or less. Rip Currents... Low risk through Wednesday Again LOW does not mean NO risk. SE swell of 1-2 ft at 8 seconds should persist with again a southerly afternoon wind flow, maybe slightly stronger than that of this afternoon, but still not imposing. Long range: unclear at this time when we'll get back to a moderate or greater risk for the formation of dangerous rip currents. AWARENESS: We cannot overemphasize the danger of swimming alone, at unguarded areas. Too risky, especially for weaker swimmers. Many of us may overestimate our swimming ability. Additionally, often bystanders are weaker and cannot save a distressed swimmer, especially without a flotation device. This is what lifeguards are about...your safety, and rescues if within their sight. One other note: On-going developing UDEL research finds that surf zone injuries caused by unexpected wave related faceplants onto the beach are significant (wave knock down onto the hard beach floor). We dont often hear about these...but some of these injuries can be a lifetime disability...spinal cord. The point: When leaving the surf zone for the beach blanket- chair...dont turn your back completely to the water. Edge out with an eye on the waves still crashing behind you. It appears in this UDEL research that steep reflective beaches promotes unexpected wave injuries. Percent of injuries ... wading 40% body surfing 26% body boarding 21% Twice as many males as females are injured...and interestingly enough there is a 6 to 1 ratio of inland beach visitors being injured as compared to the locals. The ocean is a playland but the power of water needs respect. Thank you for reading. && .CLIMATE... The July CLM's were run and posted at 443AM and no surprises from what was posted the last several days. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Kruzdlo Near Term...Drag 353 Short Term...Drag 353 Long Term...Kruzdlo Aviation...Drag/Kruzdlo 353 Marine...Drag/Kruzdlo 353 Climate...
Hazardous weather outlook, Aug 1, 3:12 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 312 PM EDT Tue Aug 1 2017 NJZ001-007>010-012-015-PAZ054-055-060>062-101>106-021915- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 312 PM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Localized flooding is possible this afternoon into this evening, due to thunderstorms, especially north of the I-78 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Localized flooding is possible Wednesday afternoon and evening, due to thunderstorms, especially north of the I-78 corridor. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-PAZ070-071- 021915- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Western Monmouth-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Delaware-Philadelphia- 312 PM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-021915- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 312 PM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-021915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 312 PM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 3:15 PM EDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 315 PM EDT TUE AUG 1 2017 PAZ055-062-012000- Monroe-Northampton- 315 PM EDT TUE AUG 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MONROE AND CENTRAL NORTHAMPTON COUNTIES... At 315 PM EDT, a strong thunderstorm was located over Wind Gap, or 12 miles northwest of Easton, moving southeast at 5 mph. Winds up to 40 mph are possible with this storm. Locations impacted include... Nazareth, Pen Argyl, Wind Gap, Belfast, Tatamy, Stockertown and Eastlawn Gardens. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4082 7541 4089 7532 4083 7514 4072 7529 TIME...MOT...LOC 1915Z 320DEG 5KT 4085 7533 MPS
Special weather statement, Aug 1, 6:08 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 608 PM EDT TUE AUG 1 2017 NJZ018-019-PAZ071-012300- Northwestern Burlington-Camden-Philadelphia- 608 PM EDT TUE AUG 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMDEN...WEST CENTRAL BURLINGTON AND EAST CENTRAL PHILADELPHIA COUNTIES... At 608 PM EDT, a strong thunderstorm was located over Palmyra, or near Philadelphia, moving southeast at 10 mph. Winds up to 40 mph are possible with this storm. Locations impacted include... Philadelphia, Palmyra, Wissinoming, Holmesburg, Cherry Hill Mall, Tacony, Erlton-Ellisburg, Golden Triangle, Barclay-Kingston, Pennsauken, Maple Shade, Cinnaminson, Merchantville, Riverton and Moorestown-Lenola. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4000 7512 4008 7503 3999 7490 3991 7501 TIME...MOT...LOC 2208Z 313DEG 8KT 4001 7503 MPS
Special weather statement, Aug 1, 6:09 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
609 PM EDT TUE AUG 1 2017
PAZ054-055-061-062-012300-
Lehigh-Monroe-Northampton-Carbon-
609 PM EDT TUE AUG 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEHIGH...CARBON...
SOUTHERN MONROE AND WESTERN NORTHAMPTON COUNTIES...
At 609 PM EDT, a strong thunderstorm was located near Weatherly, or
near Lehighton. The storm is nearly stationary.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Slatington, Nesquehoning,
Weatherly, Walnutport, New Mahoning, Beltzville State Park, Jordan
Valley, Emerald, Berlinsville, Summit Hill, Bowmanstown, Parryville,
Weissport, Trachsville and Weissport East.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4086 7546 4066 7571 4073 7578 4074 7576
4078 7583 4088 7593 4099 7579 4100 7575
TIME...MOT...LOC 2209Z 284DEG 3KT 4090 7579
MPSSpecial weather statement, Aug 1, 6:20 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 620 PM EDT TUE AUG 1 2017 PAZ060-012300- Berks- 620 PM EDT TUE AUG 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS COUNTY... At 620 PM EDT, a strong thunderstorm was located over Fleetwood, or 10 miles northeast of Reading, moving southeast at 15 mph. Winds up to 40 mph are possible with this storm. Locations impacted include... Kutztown, Fleetwood and Lyons. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4046 7593 4056 7578 4043 7568 4036 7584 TIME...MOT...LOC 2220Z 319DEG 11KT 4045 7581 MPS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:20 PM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
| Aug 1, 5:56 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden | 2 hr |
| Aug 1, 6:17 PM EDT | Flash Flood Warning | PHI | Burlington, Camden | 4 hr |
| Aug 1, 7:37 PM EDT | Areal Flood Advisory | PHI | Mercer | 4 hr |
| Aug 1, 3:15 PM EDT | Special Weather Statement | PHI | Northampton | 45 min |
| Aug 1, 3:31 PM EDT | Areal Flood Advisory | PHI | Northampton | 4 hr |
| Aug 1, 5:41 PM EDT | Areal Flood Advisory | PHI | Carbon, Lehigh | 4 hr |
| Aug 1, 5:58 PM EDT | Areal Flood Advisory | PHI | Bucks, Lehigh, Northampton | 4 hr |
| Aug 1, 6:08 PM EDT | Special Weather Statement | PHI | Philadelphia | 52 min |
| Aug 1, 6:09 PM EDT | Special Weather Statement | PHI | Carbon | 51 min |
| Aug 1, 6:21 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Aug 1, 6:26 PM EDT | Areal Flood Advisory | PHI | Carbon | 4 hr |
| Aug 1, 6:44 PM EDT | Flash Flood Warning | PHI | Carbon | 4 hr |
| Aug 1, 6:52 PM EDT | Special Weather Statement | PHI | Berks | 38 min |
| Aug 1, 7:17 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.